MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. RELOAD- CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. RELOAD- CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE
Catalog Number CR40G
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an anterior resection the second firing of the lar procedure, the second cartridge didn't staple it only cut the tissue.The procedure was completed by doing hand sewn closure of the opened part and then the end to end anastomosis was done using a circular stapler.There were no patient consequences.
 
Additional Manufacturer Narrative
Pc-(b)(4).Date sent: 1/30/2024 d4 batch # unk attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 3/12/2024.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/10/2024.D4: batch #441c47.Investigation summary: the product was returned to ethicon endo surgery for evaluation.Visual inspection was conducted on the returned reload.Visual analysis of the returned sample revealed that the cr40g reload was received with no apparent damage.The reload was received void of staples, with the washer completely cut, drivers exposed, and the knife recess below the cartridge deck.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.In addition, the reload was sent to cincinnati for additional evaluation with the following results: one disassembled cr40g cartridge was received in the rdl materials lab.The drivers and anvil were analyzed in the scanning electron microscope (sem) with energy dispersive spectroscopy (eds).The eds allows for an elemental analysis of the surface of a component.The anvil pockets and drivers were examined for particles that contained titanium (ti), aluminum (al), and vanadium (v).These elements are what makes up the staple alloy.Spectrum examples of the analysis for the drivers at random locations around the cartridge were collected and showed the presence of staple alloy on the surface of the drivers suggesting that the cartridge was loaded with staples.The path that the staples made as they formed in the anvil pockets is visible at several locations around the anvil.In addition, titanium (ti), aluminum (al), and vanadium (v) were found inside the pockets.The presence of staple alloy on the surface of the anvil suggests that the staples interacted with the anvil.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: before firing, verify that the intended tissue is in the closed jaws of the instrument.If the pin is not properly positioned, staples may not form properly, which may result in leakage or disruption of the staple line.The event described could not be confirmed as the reload was received fully fired.A manufacturing record evaluation was performed for the finished device batch number 441c47, and no non-conformances were identified.

Brand Name
RELOAD- CURVED CUTTER STAPLER
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
PR  
3035526892
MDR Report Key18609169
Report Number3005075853-2024-00850
Device Sequence Number2466423
Product Code GDW
UDI-Device Identifier10705036001430
UDI-Public10705036001430
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K040038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCR40G
Device Lot Number473C93
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/17/2024
Supplement Date Received by Manufacturer03/06/2024
04/02/2024
Initial Report FDA Received Date01/30/2024
Supplement Report FDA Received Date03/12/2024
04/10/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown